December 18, 1999
Question from College Station, Texas, USA:
My son is 8 1/2 years old and has had diabetes for about a year and a half. He has recently switched from NPH and Humalog to Ultralente and Humalog. He is taking one shot of Ultralente at night and three shots of Humalog — one at each meal. He always needs an extra snack at night after taking his Ultralente and he tends to go a little too high during the late afternoon. I asked his doctor to divide the Ultralente into two doses to be taken at night and in the morning but he said that he did not want to do that. Do you know why that would not be an acceptable thing to try? I do not know a lot about how Ultralente works.
Insulin adjustment is a very individual thing. It takes knowing the child and their routine, what has worked before, etc. In general, some people take Ultralente as one shot per day, or as divided twice a day. If the problem is highs in the afternoon and bedtime, perhaps the Humalog is running out, and mixing in some Regular would work. Talk to your diabetes care provider before making any changes.